California, 2008

Heat in California, August 28 to 29, 2008

August 28 to 29, 2008 · NWS STO · 3 events in 3 counties and zones

A strong upper level ridge brought hot weather to much of the area from the 26th to the 28th. High temperatures well over the century mark were recorded, with records tied or set across the northern Central Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong upper level ridge brought hot weather to much of the area from the 26th to the 28th. High temperatures well over the century mark were recorded, with records tied or set across the northern Central Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 27, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Aug 27, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT WED AUG 27 2008

.UPDATE...
CONCERNING THE DEVELOPMENT OF A BARRIER JET ALONG THE WEST SIDE OF
THE SACRAMENTO VALLEY TONIGHT...KDAX SHOWS WINDS OF 25KTS ABOUT 4000
FEET OFF THE SURFACE...EASTERLY PRESSURE GRADIENT JUST GETTING
RAMPED UP KSAC-KRNO AT 5.1MB AND IN PLACE IS A STRONG NORTHERLY
GRADIENT 10.5MB KMFR-KRDD. STRONGER PRESSURE RISES HEADING INTO
IDAHO AND THE NORTHERN GREAT BASIN SO WE SHOULD SEE SEVERAL HOURS OF
NE FLOW ACROSS THE AREA...NAM-12 STILL SHOWS 925MB WINDS OF 25KTS TO
30KTS OVER THE AREA BETWEEN 09Z AND 18Z TOMORROW...00Z KOAK SOUNDING
INDICATES AN ISOTHERMAL LAYER FROM 1000 TO 2000 FEET OFF THE GROUND
AND NAM-12 FORECAST SOUNDING SHOWS THE MOMENTUM TRANSFER DOES WORK
DOWN NEAR VACAVILLE OVERNIGHT. CANSAC MM5 CONTINUES TO SUPPORT THE
DEVELOPMENT OF THE BARRIER JET...THOUGH THE GFS DOES NOT. DAY SHIFT
EXTENDED THE RED FLAG WARNING INTO THE DELTA IN COORDINATION WITH
MRY...IT IS NOT IN PLACE FOR THE SRN SAC VALLEY AS OF YET BUT WILL
ADVISE MID SHIFT TO MONITOR AND THROW OUT A QUICK UPDATE IF THE
WINDS AT VACAVILLE BEGIN HOWLING FROM THE NORTHEAST. FROM A
RESOURCES STANDPOINT THE HOT...DRY AND WINDY WEATHER HAS BEEN WELL
ADVERTISED. NO UPDATES TO CURRENT FORECAST FOR NOW.

SOME RECORD HIGH TEMPERATURES THAT MAY FALL TOMORROW:

REDDING.......111
RED BLUFF.....109
SACRAMENTO....105
STOCKTON......106
MODESTO.......105

UNOFFICIALLY...THE FORECAST HIGHS AT BLUE CANYON (88) AND QUINCY
(103) WILL EITHER BREAK OR TIE RECORDS AT LEAST BACK TO THE YEAR
1940.

SG

.EXTENDED DISCUSSION /SUNDAY THRU WEDNESDAY/...
BY SUNDAY THE MEDIUM RANGE MODELS HAVE A DEEP UPPER LOW OVER THE
INLAND NORTHWEST...IN FACT THE GFS AND ECMWF DEVELOP A CUTOFF LOW
OVER OREGON. THE CANADIAN AND ECMWF ARE A BIT MORE PROGRESSIVE
EJECTING THE LOW EASTWARD WHILE THE GFS DROPS MORE ENERGY INTO THE
LOW/TROF MONDAY. THERE MAY BE DECENT UPPER LEVEL SUPPORT FOR A NORTH
/ DOWNVALLEY WIND EVENT SUNDAY AND SUNDAY NIGHT. HOWEVER...WITH A
COLD POOL ALOFT WE WILL SEE AFTERNOON HIGH TEMPERATURES REMAINING IN
THE 80S IN THE VALLEYS. 700MB TEMPERATURES OF +1 TO -3C ALONG THE
SIERRA EARLY MONDAY WOULD DEFINITELY MAKE FOR A BRISK MORNING. NO
PRECIPITATION IS CURRENTLY EXPECTED WITH THE TROF AS IT APPEARS MOST
INSTABILITY ALONG THE COLD FRONT WILL REMAIN EAST OF OUR AREA...BUT
WILL CONTINUE TO MONITOR. MODELS DIVERGE AT THIS POINT AS THE ECMWF
REBUILDS THE UPPER RIDGE OVER CALIFORNIA WHILE THE GFS BRINGS
ANOTHER TROF INTO THE PACIFIC NORTHWEST TUESDAY. SG

&&

.AVIATION...
VFR CONDITIONS ALL ROUTES NEXT 24 TO 48 HRS AS HIGH PRESSURE BUILDS
ACROSS NORCAL AND AN OFFSHORE FLOW DEVELOPS AT THE SURFACE. STRONG
NORTH WINDS 15 TO 30 MPH ARE LIKELY ALONG THE WEST SIDE OF THE
SACRAMENTO VALLEY AND DELTA AREAS 08Z-12Z TONIGHT. THE WINDS BECOME
MORE NE AFTER 15Z TOMORROW...BRINGING STRONG WINDS LOCALLY G35KT TO
THE EAST SIDE FOOTHILLS AND WEST SLOPE OF THE SIERRA. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM PDT THURSDAY FOR EASTERN SHASTA TRINITY
NF...BURNEY BASIN...LASSEN NF NORTH OF LASSEN PARK...NORTHERN SAC
VALLEY...CENTRAL SAC VALLEY...CARQUINEZ STRAIT AND DELTA...SE
SHASTA-TRINITY NF-WRN TEHAMA-GLENN UNIT-EASTERN MENDOCINO NF...LAKE
COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT...NORTHERN SIERRA
FOOTHILLS...NORTHERN MOTHERLODE...NORTHERN SIERRA NEVADA ABOVE 3000
FEET WEST OF THE CREST AND THE WESTERN TAHOE AND ELDORADO NF/S WEST
OF THE CREST.

&&
Hazardous weather outlook, Aug 27, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED AUG 27 2008

CAZ013>019-063-064-066>069-281400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

HIGH PRESSURE FROM THE EASTERN PACIFIC WILL BUILD EASTWARD OVER
NORTHERN CALIFORNIA TODAY. HOT AND DRY CONDITIONS ALONG WITH BREEZY
NORTHWEST WINDS CAN BE EXPECTED.

RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS

SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HOT AND DRY CONDITIONS WILL CONTINUE THURSDAY AND FRIDAY...WITH THE
HOTTEST DAY EXPECTED ON THURSDAY. A COOLING TREND IS FORECAST TO
BEGIN OVER THE HOLIDAY WEEKEND WITH SEASONABLE TEMPERATURES TO
FOLLOW INTO EARLY NEXT WEEK. THERE IS A LOW CHANCE OF THUNDERSTORMS
ON SATURDAY SOUTH OF HIGHWAY 50 AND NEAR THE CREST OF THE SIERRA
NEVADA.

RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS

SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

3 heat. Local standard time, as filed.

Heat, Southern Sacramento Valley

When
August 28, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 104 degrees was set at Sacramento Executive Airport. This broke the previous record of 103 degrees set in 1950.

Heat, Northern Sacramento Valley

When
August 28, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 110 degrees was set in Red Bluff. This broke the previous record of 109 degrees set in 1944.

Heat, Northern San Joaquin Valley

When
August 29, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 107 degrees was set in Modesto. This broke the previous record of 106 degrees set in 2007.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131753, 131754, 131751.